Colorado, 2007

Winter Storm in Colorado, February 16 to 17, 2007

February 16 to 17, 2007 · NWS PUB · 2 events in 2 counties and zones

A quick moving winter storm in the higher elevations of the central Colorado mountains produced up to 10 inches of snow over portions of the western Mosquito Range and eastern Sawatch Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A quick moving winter storm in the higher elevations of the central Colorado mountains produced up to 10 inches of snow over portions of the western Mosquito Range and eastern Sawatch Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 15, 3:45 PM MST, 12 hours 15 minutes earlier.

Area forecast discussion, Feb 15, 3:45 PM MST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MST THU FEB 15 2007

.SHORT TERM...
(TONIGHT AND FRIDAY)

METEOROLOGICAL CONCERNS/ISSUES THIS GO ROUND INCLUDES CENTRAL MOUNTAIN
SNOWS...INCREASING WINDS...ESPECIALLY OVER THE HIGHER TERRAIN AND
TEMPERATURES.

CWFA CURRENTLY NOTING CLEAR TO PARTLY CLOUDY SKIES...CONTINUED COLD
MID-FEBRUARY AFTERNOON TEMPERATURES OF 10F TO 15F OVER THE FAR
EASTERN PLAINS...GENERALLY 20S ALONG THE I-25 CORRIDOR..TEENS AND
20S OVER THE MOUNTAINS AND LOWER TO MID 30S IN THE SAN LUIS VALLEY.
WINDS GUSTING INTO THE 20S AND 30S ALSO NOTED THIS AFTERNOON OVER
THE MOUNTAINS.  AT THIS TIME...MAIN PRECIPITATION ECHOES STILL
REMAINING TO THE WEST OF THE CWFA.

LATEST SHORT TERM MODELS SLOWER IN BRINGING CENTRAL MOUNTAIN SYSTEM
ACROSS THE REGION...THEREFORE HAVE ADJUSTED WINTER STORM WATCH OVER
ZONES 58 AND 60 TO RUN FROM 13Z FRIDAY TO 13Z FRIDAY.  IT NOW
APPEARS THAT THE HEAVIEST SNOWS SHOULD OCCUR FROM FRIDAY INTO FRIDAY
NIGHT OVER THE CENTRAL MOUNTAINS.  HAVE PAINTED IMPENDING
GRIDS/ZONES WITH SNOW AMOUNTS IN THE 8 TO 18 INCH RANGE FOR THE
WATCH AREA.  IN ADDITION TO THE SNOW...NORTHWEST WINDS OF 20 TO 40
MPH WITH WIND GUSTS APPROACHING 50 MPH AT TIMES ARE
EXPECTED...ESPECIALLY BY LATER FRIDAY AFTERNOON.

SPEAKING OF WINDS...EXPECT NORTHWEST WINDS TO BE INCREASING
REGION-WIDE FROM LATER TONIGHT INTO FRIDAY AFTERNOON WITH WIND GUSTS
OF 20 TO 40 MPH NOT OUT OF THE QUESTION IN THE VICINITY OF
I-25...WITH STRONGER WIND GUSTS EXPECTED JUST WEST OF I-25...ALONG
THE EASTERN SLOPES OF THE SOUTHERN MOUNTAINS/FOOTHILLS.

FOR AREAS SUCH AS PIKES PEAK AND THE HIGHEST ELEVATIONS...WIND GUSTS
NEARING 70 MPH AT TIMES ALSO POSSIBLE.  THESE WINDS WILL ALLOW
DOWNSLOPE WARMING TO OCCUR AND EXPECT SIGNIFICANT INCREASES IN
MAXIMUM TEMPERATURES ON FRIDAY AS COMPARED TO TODAY OVER SEVERAL
AREAS.  FOR EXAMPLE...THE HIGH SO FAR IN PUEBLO TODAY WAS
29F...WHILE I AM PAINTING A HIGH OF 54F FOR FRIDAY AFTERNOON.
EXPECT SIMILAR TEMPERATURE INCREASES FROM THE EASTERN SLOPES OF THE
SOUTHERN MOUNTAINS/FOOTHILLS TO THE KANSAS BORDER.  ONCE
AGAIN...THANKS TO SURROUNDING OFFICES FOR COORDINATION/COLLABORATION.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

...STORM SYSTEMS AFFECTING THE AREA FRIDAY NIGHT INTO
SATURDAY...AND AGAIN SUNDAY NIGHT INTO TUESDAY...

MAIN CHALLENGES WITH 1ST SYSTEM ARE SNOW AMOUNTS AND WIND
STRENGTH. THINK THAT MOST OF SNOW WITH THIS SYSTEM WILL BE
CONFINED TO THE CENTRAL MOUNTAINS FRIDAY NIGHT (WANING HOURS OF
STORM THAT INSPIRED THE WINTER STORM WARNING FOR FRIDAY/FRIDAY
NIGHT). AS SNOWFALL WINDS DOWN OVER THE CENTRAL MOUNTAINS...THERE
WILL BE SOME SMALL THREAT OF SNOW ON THE PLAINS FRIDAY EVENING
WITH SYSTEM FROPA. ANY SNOWFALL SHOULD BRIEF AND LIGHT...SO ONLY
LOW POPS ON THE PLAINS...WITH THREAT DISSIPATING BY SATURDAY
MORNING. BIGGER CONCERN FOR FRIDAY NIGHT AND SATURDAY IS THE WIND
POTENTIAL. STRONG BORA-TYPE COLD FRONT WILL BRING A GOOD PUSH OF
COLD...SUBSIDING AIR TO THE EAST SLOPES/PLAINS...WITH SOME HEFTY
WIND GUSTS POSSIBLE. RIGHT NOW...ATMOSPHERE LOOKS FORWARD-SHEARED
AND MIXED SO MAIN CONCERN IS BRUTE-FORCE BORA SUBSIDENCE.
THIS WOULD APPEAR TO SUPPORT GUSTS TO AROUND 60 MPH IN THE
MOUNTAINS...AND 40 MPH ON THE PLAINS. SO...NO WATCH/WARNING FOR
HIGH WINDS YET. HOWEVER...LATER SHIFTS WILL CONTINUE TO MONITOR
AND HOIST IF NECESSARY. TEMPERATURES ON SATURDAY WILL SUFFER A
5-10 DEGREE SETBACK AS WELL.

BIG TRANSITORY RIDGE MOVES ACROSS THE AREA FOR LATER SATURDAY
THROUGH SUNDAY...FOR WARMING TEMPS/DRY CONDITIONS AND LESS WIND.
FAST ON ITS HEALS...HOWEVER...IS ANOTHER SIGNIFICANT WAVE
DROPPING THROUGH AZ/UT SUNDAY NIGHT...WITH SNOWFALL STARTING UP AGAIN
ALONG THE CONTINENTAL DIVIDE. SNOWFALL STAYS MAINLY FOCUSED ALONG
THE CONTINENTAL DIVIDE THROUGH MOST OF MONDAY...AS WAVE CLOSES OFF
AND DROPS INTO AZ. APPEARS THAT FRONT WILL STAY NORTH OF THE
PALMER DIVIDE THROUGH THE DAY MONDAY ACCORDING TO THE 18Z GFS.
SNOW SHOWERS WILL PROBABLY INCREASE OVER THE EASTERN MOUNTAINS
DURING THE DAY. THE LATEST GFS40 WOULD...THEN...HAVE THE FRONT
BLASTING SOUTH THROUGH EASTERN COLORADO MONDAY EVENING...EASILY
INTO NORTHEASTERN NEW MEXICO BY SUNRISE TUESDAY...ACCOMPANIED BY A
BLAST OF WIND AND SNOW ALONG THE FROPA. TIMING/INTENSITY OF ALL
THIS REMAINS TO BE SEEN...BUT SOMETHING TO WATCH. AT THIS
POINT...MONDAY NIGHT WOULD APPEAR TO BE THE BEST OPPORTUNITY FOR
SNOW EASTERN MOUNTAINS/PLAINS WITH THIS PARTICULAR SYSTEM. ONCE
AGAIN...TEMPERATURES WILL TAKE ANOTHER HIT TUESDAY BEHIND THE
FROPA.

THEN...ANOTHER BIG TRANSITORY RIDGE DOMINATES FOR WEDNESDAY AND
THURSDAY...WITH ANOTHER COUPLE DAYS OF MILD AND DRY CONDITIONS.
ITS STARTING TO SOUND LIKE SPRING? LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR COZ058-060.

&&

77/50
Hazardous weather outlook, Feb 15, 6:35 AM MST, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MST THU FEB 15 2007

COZ058>089-093>099-161400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
635 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW WILL CONTINUE ACROSS THE CENTRAL MOUNTAINS
TODAY...WITH ACCUMULATIONS GENERALLY LESS THAN TWO INCHES FORECAST.
SNOWFALL WILL INCREASE OVER THE CENTRAL MOUNTAINS AFTER MIDNIGHT
TONIGHT...WITH PERIODS OF HEAVY SNOW POSSIBLE BY SUNRISE FRIDAY
MORNING...ESPECIALLY OVER WEST FACING SLOPES OF THE SAWATCH AND
MOSQUITO RANGES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY SNOW WILL CONTINUE ACROSS THE CENTRAL MOUNTAINS THROUGH FRIDAY
EVENING. TOTAL SNOWFALL ACCUMULATIONS OF 8 TO 16 INCHES WILL BE
POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE SAWATCH AND MOSQUITO
RANGES...WITH THE HEAVIEST ACCUMULATIONS ALONG THE WEST AND NORTHWEST
FACING SLOPES. STRONG NORTHWEST WINDS WILL SPREAD ACROSS ALL OF
THE MOUNTAIN AREAS OF SOUTH CENTRAL AND SOUTHEAST COLORADO WITH
WIND GUSTS UP TO 65 MPH POSSIBLE ACROSS THE HIGHER ELEVATIONS AND
ACROSS LOCALIZED AREAS ALONG THE EAST FACING SLOPES. THESE GUSTY
WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.

LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE FOR THE WESTERN MOUNTAIN
AREAS AGAIN SUNDAY NIGHT AS A WEAK WEATHER DISTURBANCE MOVES
ACROSS THE AREA.

A STRONGER SYSTEM WILL BRING THE NEXT POTENTIAL FOR ACCUMULATING
SNOWS TO THE MOUNTAIN AREAS MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE OVER THE CENTRAL MOUNTAINS LATE TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
February 16, 4:00 AM MST to February 17, 5:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
February 16, 4:00 AM MST to February 17, 5:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18286, 18287.